How about a common medication that is sold over the counter that is probably as hard on your arteries and erections as smoking? How about a drug sold at every Walgreens and CVS that will actually lower your nitric oxide for you? Welcome to the world of PPI’s (Proton Pump Inhibitors) – a class of medications that I conisder to be probably the nastiest widely available to the general public. (There are other close competitors, such as Tylenol, NSAIDs and the old school antihistamines.)
PPIs (Proton Pump Inhibitors) are chock full of nasty side effects: they can cause stomach nodules and, anecdotally, increase the risk of upper respiratory infections for starters.  And, because they decrease stomach acid and alter digestiion, various studies have pointed to decreased mineral absorbption – can you say magnesium deficiency? – as a common side effect as well.  The FDA issued this warning in 2011:
“[3-2-2011] The U.S. Food and Drug Administration (FDA) is informing the public that prescription proton pump inhibitor (PPI) drugs may cause low serum magnesium levels (hypomagnesemia) if taken for prolonged periods of time (in most cases, longer than one year). In approximately one-quarter of the cases reviewed, magnesium supplementation alone did not improve low serum magnesium levels and the PPI had to be discontinued.” 
Of course, the pharmaceutical industry has been very reluctant to admit or identify these underlying issues. Look at the early praise of PPI’s in this journal article:
“Not only are proton-pump inhibitors well tolerated during short-term administration, but there also do not appear to be clinically important adverse sequelae associated with their long-term use.” 
That bold prediction turned out to be completely wrong, and one could argue they have probably taken quite a few lives along the way for reasons that I will discuss below. Furthermore, I am sure that many men have taken these and wondered why their erections went south, i.e. these PPI’s likely cause some men actual erectile dysfunction. It turns out that PPI’s directly attack your precious arterial nitric oxide. This is VERY ugly, because nitric oxide is actually an anti-inflammatory. That’s right – even though nitric oxide is a free radical – it actually acts to lower inflammation in your cardiovascular system. This is why it is important for men, as they age in particular, to keep their nitric levels as normal as possible.
The effect of this NO-lowering effect is so profound that researchers have found that taking PPI’s increases heart disease risk by about 16%!  The conclusion of the authors was that “consistent with our pre-clinical findings that PPIs may adversely impact vascular function, our data-mining study supports the association of PPI exposure with risk for MI in the general population.” MI, of course, means “heart attack.” Basically, these medications will “age” your arteries and likely increase arterial plaque – thus the increased risk for heart attack (and potentially stroke, angina, etc.).
How do PPIs do something so nasty? It turns out that they increase a molecule called ADMA, which is a direct inhibitor of nitric oxide.  This is actually something that plagues us aging males as ADMA levels tend to increase and this is one of the reasons that we have to fight harder to keep our precious nitric oxide.  Clearly, one of the last things that we want to do is take a medication that is going to increase ADMA! Even smoking, which is very hard on the arteries, does not appear to increase ADMA by as much as a PPI does.
SOLUTIONS? So what does a guy with GERD or reflux do? Does he just let his esophagus burn continually and increase risk of throad cancer? Fortunately, there are two other possibilities available:
1. Alginates. This is a fairly recent nutraceutical solution that builds a “raft” at the top of your stomach contents and keeps the stomach acid physically from entering the esophagus. It may lower stomach acid somewhat, which can affect nutrient absorption, but then so do PPIs. Life Extension Foundation sells this for example. (I have no affiliation.)
2. Other Medications. There are other medications available as well that you can discuss with your physician.
1) Can J Gastroenterol. 2008 Sep;22(9):761-6, “Association between proton pump inhibitors and respiratory infections: a systematic review and meta-analysis of clinical trials”
2) Curr Gastroenterol Rep. 2010 Dec; 12(6): 448 457, “Association of Long-term Proton Pump Inhibitor Therapy with Bone Fractures and effects on Absorption of Calcium, Vitamin B12, Iron, and Magnesium”
3) Am J Health Syst Pharm. 1999 Dec 1;56(23 Suppl 4):S11-7, “Safety profile of the proton-pump inhibitors.”
4) PLoS One, 2015 Jun 10;10(6), “Proton Pump Inhibitor Usage and the Risk of Myocardial Infarction in the General Population”
6) Minerva Anestesiol, 2010 May, 76(5):325-33, “Time course of endogenous nitric oxide inhibitors in severe sepsis in humans”
7) J Am Heart Assoc, 2014; 3: “Aging of the Nitric Oxide System: Are We as Old as Our NO?”